Three dimensional flexural–gravity waves

Research output: Contribution to journalArticle

  • 17 Citations

Abstract

Waves propagating on the surface of a three–dimensional ideal fluid of arbitrary depth bounded above by an elastic sheet that resists flexing are considered in the small amplitude modulational asymptotic limit. A Benney–Roskes–Davey–Stewartson model is derived, and we find that fully localized wavepacket solitary waves (or lumps) may bifurcate from the trivial state at the minimum of the phase speed of the problem for a range of depths. Results using a linear and two nonlinear elastic models are compared. The stability of these solitary wave solutions and the application of the BRDS equation to unsteady wave packets is also considered. The results presented may have applications to the dynamics of continuous ice sheets and their breakup.
LanguageEnglish
Pages135-148
Number of pages14
JournalStudies in Applied Mathematics
Volume131
Issue number2
Early online date13 Feb 2013
DOIs
StatusPublished - Aug 2013

Fingerprint

Gravity Waves
Gravity waves
Elastic waves
Solitons
Wave packets
Three-dimensional
Ideal Fluid
Asymptotic Limit
Solitary Wave Solution
Wave Packet
Breakup
Solitary Waves
Resist
Ice
Trivial
Fluids
Arbitrary
Model
Range of data

Cite this

Three dimensional flexural–gravity waves. / Milewski, P. A.; Wang, Z.

In: Studies in Applied Mathematics, Vol. 131, No. 2, 08.2013, p. 135-148.

Research output: Contribution to journalArticle

Milewski, P. A. ; Wang, Z. / Three dimensional flexural–gravity waves. In: Studies in Applied Mathematics. 2013 ; Vol. 131, No. 2. pp. 135-148.
@article{f7862f07880547d29ad309186e655f80,
title = "Three dimensional flexural–gravity waves",
abstract = "Waves propagating on the surface of a three–dimensional ideal fluid of arbitrary depth bounded above by an elastic sheet that resists flexing are considered in the small amplitude modulational asymptotic limit. A Benney–Roskes–Davey–Stewartson model is derived, and we find that fully localized wavepacket solitary waves (or lumps) may bifurcate from the trivial state at the minimum of the phase speed of the problem for a range of depths. Results using a linear and two nonlinear elastic models are compared. The stability of these solitary wave solutions and the application of the BRDS equation to unsteady wave packets is also considered. The results presented may have applications to the dynamics of continuous ice sheets and their breakup.",
author = "Milewski, {P. A.} and Z. Wang",
year = "2013",
month = "8",
doi = "10.1111/sapm.12005",
language = "English",
volume = "131",
pages = "135--148",
journal = "Studies in Applied Mathematics",
issn = "0022-2526",
publisher = "Wiley-Blackwell",
number = "2",

}

TY - JOUR

T1 - Three dimensional flexural–gravity waves

AU - Milewski, P. A.

AU - Wang, Z.

PY - 2013/8

Y1 - 2013/8

N2 - Waves propagating on the surface of a three–dimensional ideal fluid of arbitrary depth bounded above by an elastic sheet that resists flexing are considered in the small amplitude modulational asymptotic limit. A Benney–Roskes–Davey–Stewartson model is derived, and we find that fully localized wavepacket solitary waves (or lumps) may bifurcate from the trivial state at the minimum of the phase speed of the problem for a range of depths. Results using a linear and two nonlinear elastic models are compared. The stability of these solitary wave solutions and the application of the BRDS equation to unsteady wave packets is also considered. The results presented may have applications to the dynamics of continuous ice sheets and their breakup.

AB - Waves propagating on the surface of a three–dimensional ideal fluid of arbitrary depth bounded above by an elastic sheet that resists flexing are considered in the small amplitude modulational asymptotic limit. A Benney–Roskes–Davey–Stewartson model is derived, and we find that fully localized wavepacket solitary waves (or lumps) may bifurcate from the trivial state at the minimum of the phase speed of the problem for a range of depths. Results using a linear and two nonlinear elastic models are compared. The stability of these solitary wave solutions and the application of the BRDS equation to unsteady wave packets is also considered. The results presented may have applications to the dynamics of continuous ice sheets and their breakup.

UR - http://www.scopus.com/inward/record.url?scp=84873576347&partnerID=8YFLogxK

UR - http://dx.doi.org/10.1111/sapm.12005

U2 - 10.1111/sapm.12005

DO - 10.1111/sapm.12005

M3 - Article

VL - 131

SP - 135

EP - 148

JO - Studies in Applied Mathematics

T2 - Studies in Applied Mathematics

JF - Studies in Applied Mathematics

SN - 0022-2526

IS - 2

ER -